Genetic variants produce ultra-rapid metabolizer phenotypes tied to respiratory arrest
MONDAY, April 9 (HealthDay News) -- Researchers have identified three previously unreported instances of severe opioid-induced toxicity in children following adenotonsillectomy for obstructive sleep apnea syndrome, according to a case report published online April 9 in Pediatrics.
Lauren E. Kelly, of the University of Western Ontario in London, Canada, and colleagues report three fatal or life-threatening cases of codeine-related incidents following a tonsillectomy in North American children. The children ranged from 3 to 5 years of age. Genotyping was performed to identify polymorphisms creating extensive or ultra-rapid metabolizers.
In the two fatal cases, the researchers found that functional gene duplications encoding for CYP2D6 brought about a significantly greater production of potent morphine from its parent drug codeine. A severe case of respiratory depression in an extensive metabolizer was also reported.
"These cases demonstrate that analgesia with codeine or other opioids that use the CYP2D6 pathway after adenotonsillectomy may not be safe in young children with obstructive sleep apnea syndrome," the authors write.
One author disclosed financial ties to Pfizer; another author disclosed serving as an expert consultant for a law firm.
Full Text (subscription or payment may be required)